Alert archive / Wyoming / High Wind Warnings in 2022
High Wind Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at May 7, 2022, 3:52 PM MDT for Platte County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2022, 3:52 PM MDT (21:52 UTC)
- Expired
- May 7, 2022, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:02 PM MDT | NON-TSTM WND GST 59 | 8 S Sibley Peak, WY | MESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497 WWUS75 KCYS 072152 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 352 PM MDT Sat May 7 2022 WYZ107-080100- /O.NEW.KCYS.HW.W.0034.220507T2152Z-220508T0100Z/ East Platte County- Including the cities of Wheatland and Guernsey 352 PM MDT Sat May 7 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph. * WHERE...East Platte County. * WHEN...Until 7 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MB
1 follow-up statement
529 WWUS75 KCYS 080052 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 652 PM MDT Sat May 7 2022 WYZ107-080200- /O.EXP.KCYS.HW.W.0034.000000T0000Z-220508T0100Z/ East Platte County- Including the cities of Wheatland and Guernsey 652 PM MDT Sat May 7 2022 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING... Winds have decreased early this evening below high wind levels. Therefore, the High Wind Warning will be allowed to expire on time. Wind gusts up to 45 mph will still be possible early this evening. $$ MB
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at May 7, 2:37 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 7, 2:37 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 237 PM MDT Sat May 7 2022 .SHORT TERM...(This evening through Sunday) Issued at 227 PM MDT Sat May 7 2022 Another hot day across parts of the CWA. Areas along and east of Interstate-25 are currently sitting in the 70s and 80s. Areas west of the Laramie Range are sitting mainly in the 40s and 50s, due to the slow passage of a cold front. Some showers have developed along and behind the front in Carbon and Albany Counties. Good daytime heating and southwesterly flow this morning east of the Laramie Range helped contribute to some elevated instability this afternoon. As a result, scattered showers and thunderstorms have begun to pop up ahead of the front in the Nebraska panhandle and far southeast Wyoming. CAMs and hi-res guidance show the best thunderstorm development between about 6PM and midnight tonight, after the front has passed through the CWA. Some isolated strong storms are possible. Main threat most likely would be gusty winds as RAP13 soundings indicate DCAPE values in excess of 500 J/kg with 0-3 km lapse rates greater than 8.0 C/km this afternoon. Secondary threat with these storms would be hail. However, strongest storms are expected to stay off to the east of the CWA. Expect showers and thunderstorms to continue tonight and all the way through Sunday night as a 250 mb jet max sits over southeast Wyoming and western Nebraska. The Sierra Madre and Snowy Ranges will transition to snow this evening and may pick up 4 to 6 inches of snow in the highest elevations. Lower elevations west of the Laramie Range may see some snow showers or a rain/snow mix late tonight and early Sunday morning as temperatures further cool behind the front. Temperatures on Sunday will be about 10 degrees cooler compared to Saturday's highs. Scattered showers and thunderstorms are expected to develop Sunday afternoon due to daytime heating, instability, and lift from the jet max overhead. A stronger push of cold air comes Sunday night, with 700 mb temperatures west of the Laramie Range getting as low as -6C. Lows overnight west of the Laramie Range will likely hover around freezing. Therefore, precipitation late Sunday night/early Sunday morning will fall as snow. Areas in Carbon County may pick up a dusting to an inch of snow by Monday morning. Some higher elevations may see slightly greater accumulations. Monday will be the coldest day of the week as the chilly 700 mb temperatures stick around. Highs will mainly be in the upper 50s to upper 60s for areas along and east of Interstate-25. Areas west will see highs in the 40s and 50s. Besides the cooler air, the GFS is hinting at a potential high wind event on Monday. A decent pressure gradient sets up widespread 50 to 55 kt winds at 750 mb. This, coupled with very strong downward omegas over the Laramie Range could easily transfer these 50 kt winds down to the surface. Areas to monitor would include the wind prones and counties east of the Laramie Range in Wyoming. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM MDT Sat May 7 2022 Weather Highlights: 1) Warm and dry conditions Tuesday and Wednesday. Wednesday will be the hottest day of the week. Temperatures into the 80s across much of eastern Wyoming and the Nebraska Panhandle. 2) Cold front will bring cooler temperatures and the threat of thunderstorms to the area on Thursday. Best chance for thunderstorms will be across the Nebraska Panhandle. 3) Elevated to high winds are possible Thursday afternoon for the wind prone areas the south Laramie Range and Foothills. 4) Dry frontal passage for Friday. Some isolated thunderstorms could be possible. Overview: A persistent trough across the Pacific northwest will begin to transition as a stronger area of low pressure begins to develop off the California coast. In response a sharper amplitude ridge and associated strengthening thermal ridge will retrograde into the Nebraska Panhandle and eastern Wyoming on Wednesday. West southwest flow will veer to a more southerly flow which will help drive temperatures upward. Expect a warm day as temperatures are likely to jump into the 80s across much of eastern Wyoming and into the mid to upper 80s across the Nebraska Panhandle. The warm temperatures will be short lived as a series of cold fronts will impact the region, the first on Thursday which will be quickly followed by a drier frontal passage on Friday. The main concerns will be for thunderstorms and post FROPA (Frontal Passage) strong winds with the front on Thursday, while the front on Friday looks drier and will mainly impact the temperature forecast on Friday. Can't rule out the threat of and isolated thunderstorm across the Nebraska Panhandle on Friday, but moisture return will be the limiting factor on both the expected coverage and severity of the storms. See next section for more details on the thunderstorm and high wind forecast. Discussion (Thunderstorm and High Wind Potential): We will be tracking a series of troughs that will drag surface cold fronts across the area beginning on Thursday. Ahead of this first front, southerly flow advect some deeper moisture across the divide and spreading into the Nebraska Panhandle, the main issue will be as the front passes, strong, downsloping winds will develop and drive drier air eastward in the form of a leeside dryline. The dryline will push east into the Nebraska Panhandle shutting off any chances for organized convection for areas west of this line, although any ongoing convection that gets undercut by this drier air will pose a strong downburst wind threat before dissipating. The frontal passage will signal the beginning of strong winds. Wind prone areas and areas across the south Laramie Range and Foothills will see the best chances for elevated to high winds. These strong winds could mix east and impact the I25 corridor by later in the afternoon. The secondary front will move through the area on Friday. Little to no moisture return is expected so convection chances look low with this frontal boundary. The main impact will be keeping temperatures on the cool side and keeping the area dry Friday and into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 227 PM MDT Sat May 7 2022 Wyoming TAFS...Predominately VFR conditions are expected across the terminals. After 21z most sites will carry VCTS as afternoon thunderstorms are expected to develop along and ahead of a cold front. Coverage looks to be isolated to scattered so direct impacts to terminals is low so VCTS/VCSH will be carried through the TAF period. TEMPO groups may be needed for direct impacts. All shower and thunderstorms should dissipate by the early morning hours. Nebraska TAFS..VFR conditions will continue through much of the day. Afternoon VCTS/VCSH will develop by between 22-00z and continue through much of the evening. Coverage looks to be isolated to scattered so direct impacts to terminals is low so VCTS/VCSH will be carried through the TAF period. TEMPO groups may be needed for direct impacts. Precipitation chances will end after 06z but some low stratus may develop and there is a chance for some VCFG to form around 12z. && .FIRE WEATHER... Issued at 227 PM MDT Sat May 7 2022 Minimal fire weather concerns over the next several days due to recent moisture and green-up of fuels. Scattered showers and thunderstorms are expected Saturday afternoon through Sunday night which may bring a bit more moisture to the area. High elevation snow accumulation is also likely. Watching the potential for strong and gusty winds on Monday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...AW AVIATION...AW FIRE WEATHER...SF
Hazardous weather outlook, May 7, 2:26 PM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 226 PM MDT Sat May 7 2022 WYZ101>119-082030- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 226 PM MDT Sat May 7 2022 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will continue through the afternoon and overnight hours. Some storms this evening may contain gusty winds and hail. Elevations above 7000 feet may see snow mix with rain later tonight. Mountain areas may see 4 to 6 inches of snow accumulation. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms are possible again Sunday afternoon and night. Areas west of the Laramie Range will likely see a transition to snow Sunday night. Accumulations up to an inch are possible. Strong winds are possible on Monday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-082030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 226 PM MDT Sat May 7 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will continue through the afternoon and overnight hours. Some storms this evening may contain gusty winds and hail. Isolated strong storms are possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms are possible again Sunday afternoon and night. Strong winds are possible on Monday. .Spotter information statement... Spotter activation is unlikely this evening.
In the hours before
Special weather statement, May 7, 3:36 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 336 PM MDT Sat May 7 2022 WYZ107-080100- East Platte County- Including the cities of Wheatland and Guernsey 336 PM MDT Sat May 7 2022 Northwest winds gusting 45 to 55 mph are expected through this afternoon across portions of Platte County, especially north of Wheatland along Interstate 25. Motorists should use caution, especially if driving light, high profile vehicles including campers and tractor trailers. MB
Nearby
High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.